Ohio, 2018

Damaging Winds in Ohio, October 2, 2018

October 2, 2018 · NWS ILN · 7 events in 1 county or zone

Scattered severe thunderstorms developed ahead of a cold front dropping south through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered severe thunderstorms developed ahead of a cold front dropping south through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Oct 2, 1:58 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Oct 2, 1:58 PM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
258 PM EDT Tue Oct 2 2018

.SYNOPSIS...
A cold front will bring a chance of showers and thunderstorms
through this evening, with fog expected later tonight as the
front stalls near Central Ohio. Look for warm and humid
conditions on Wednesday when the front is forecast to lift north
to the Great Lakes. The next cold front will provide the
likelihood for showers and thunderstorms on Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Thunderstorms are developing ahead of a cold front that is
entering the ILN FA from the northwest. With storm organization
aided by a 40 knot 500 mb flow, and with CAPEs reaching the
moderate category, some cells may contain strong wind gusts,
resulting in SPC placing much of our area north of the Ohio
River in a marginal risk for severe thunderstorms, with slight
risk touching a couple of counties northeast of Columbus. Main
area of concern will be from Dayton to Columbus where frontal
position will coincide with peak instability. Most locations
along and south of the Ohio River should not see much
convection, being farther from the front.

Once convection weakens rapidly around sunset, a few showers and
thunderstorms may linger into the overnight hours as the
boundary stalls near Central Ohio. In addition, an abnormally
humid airmass and light winds should result in fog, mainly in
southern locations where radiational cooling may be slightly more
prevalent. Much above normal lows in the 60s will be observed
around 6 am.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As the mid level flow swings from northwest to southwest on
Wednesday in response to a building ridge aloft, the frontal
boundary will lift north of the ILN area. Went with no precip in
a warm and humid environment lacking triggers such as short
waves or fronts.

For Wednesday night, dry weather is forecast to continue until
after midnight, before the next cold front brings the
possibility for more showers and thunderstorms toward Thursday
morning, mainly north of Dayton.

Temperatures will remain very warm, with highs in the mid 80s
close to 15 degrees above normal, followed by overnight lows in
the upper 60s that will be near record high mins.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Cold front will push through the region on Thursday with showers and
thunderstorms occurring out ahead of this boundary. Guidance
continues to trend towards somewhat more southward progress before
stalling Thursday night. So a relatively cooler and drier airmass
associated with high pressure moving across the Great Lakes will be
able to push into the region. But this change will be short lived as
the old front will lift back north on Friday.

Upper ridge centered over the Southeast US will become more
expansive heading into early next week. This will bring more
unseasonably warm and humid conditions. Highs will be 10 to 15
degrees above normal with lows 15 to 20 degrees above normal. A
short wave riding up the front side of the ridge may have enough
energy to push a front into northwest counties on late Saturday into
Saturday night. This will bring a chance of storms. Also cannot rule
out some disorganized diurnal convection Monday and Tuesday
afternoons.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Cold front is forecast to affect aviation with thunderstorms
and lowered ceilings and visibilities. In addition to showers in
the vicinity at all sites, thunderstorms developing ahead of
the front are expected this afternoon at DAY CMH and LCK,
accompanied by MVFR conditions, while ILN may experience thunder
in the vicinity. Kept thunder out of CVG and LUK because the
cold front is forecast to stall across Central Ohio before
lifting back north by Wednesday afternoon.

Once convection diminishes this evening after sunset, look for
ceilings and visibilities to drop to IFR in an abnormally humid
airmass persisting along the stalled front. Slow improvement to
MVFR and VFR should be observed Wednesday under increasing
mixing, while precip is forecast to move north of our area.

OUTLOOK...Thunderstorms possible Thursday and Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...
AVIATION...Coniglio
Hazardous weather outlook, Oct 2, 2:53 PM EST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
353 PM EDT Tue Oct 2 2018

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-073-074-032000-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Ross-Hocking-
353 PM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio, South Central Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms can be expected across the region this
afternoon into this evening. Some thunderstorms may reach severe
limits. The primary severe weather threat will be damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters should activate and report significant weather conditions.

INZ066-073>075-080-KYZ089>100-OHZ070>072-077>082-088-032000-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Butler-Warren-Clinton-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
353 PM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 2, 2:35 PM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
335 PM EDT TUE OCT 2 2018

OHZ045-046-022000-
Delaware OH-Union OH-
335 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DELAWARE AND
NORTHEASTERN UNION COUNTIES IN CENTRAL OHIO UNTIL 400 PM EDT...

At 334 PM EDT, radar indicated a strong thunderstorm over Richwood,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Delaware, Richwood, Ashley, Radnor, Magnetic Springs, Delaware State
Park, Leonardsburg, Kilbourne and Essex.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4050 8325 4044 8325 4043 8302 4042 8302
      4041 8293 4027 8294 4038 8336 4051 8333
TIME...MOT...LOC 1934Z 274DEG 21KT 4043 8327

Novak
Special weather statement, Oct 2, 2:54 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Wilmington OH
354 PM EDT TUE OCT 2 2018

OHZ042-051-061-022030-
Montgomery OH-Darke OH-Miami OH-
354 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DARKE...
NORTHWESTERN MONTGOMERY AND SOUTHWESTERN MIAMI COUNTIES UNTIL 430 PM
EDT...

At 354 PM EDT, radar indicated a strong thunderstorm over Arcanum,
moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 35 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Troy, Greenville, West Milton, Covington, Arcanum, Bradford, Pleasant
Hill, Clayton, Union, Phillipsburg, Gettysburg, Laura, Pitsburg,
Potsdam, Gordon, Ludlow Falls, Union Corners, Abbottsville, Circle
Hill and Garland.

This includes the following Interstates...
 I-70 in Ohio near mile marker 24.
 I-75 in Ohio between mile markers 75 and 78.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4002 8465 4015 8457 4009 8420 3985 8437
TIME...MOT...LOC 1954Z 292DEG 15KT 4003 8455

Novak
Special weather statement, Oct 2, 3:26 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Wilmington OH
426 PM EDT TUE OCT 2 2018

OHZ051-053-061-022100-
Montgomery OH-Clark OH-Miami OH-
426 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CLARK...
NORTHEASTERN MONTGOMERY AND SOUTHERN MIAMI COUNTIES UNTIL 500 PM
EDT...

At 426 PM EDT, radar indicated a strong thunderstorm over West
Milton, moving southeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Nickel size hail...
Frequent cloud-to-ground lightning...

Locations impacted include...
Dayton, Huber Heights, Troy, Vandalia, Englewood, Tipp City, New
Carlisle, West Milton, Pleasant Hill, Brown, Riverside, Clayton,
Union, Laura, Donnelsville, Potsdam, Ludlow Falls, Ginghamsburg,
Phoneton and Dayton International Airport.

This includes the following Interstates...
 I-70 in Ohio between mile markers 30 and 41.
 I-75 in Ohio between mile markers 58 and 72.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3992 8395 3984 8408 3984 8409 3983 8409
      3979 8415 3996 8443 3997 8443 4005 8435
TIME...MOT...LOC 2026Z 304DEG 27KT 3996 8432

Novak
Special weather statement, Oct 2, 4:23 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Wilmington OH
523 PM EDT TUE OCT 2 2018

OHZ052-053-022200-
Champaign OH-Clark OH-
523 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHAMPAIGN AND
NORTHEASTERN CLARK COUNTIES UNTIL 600 PM EDT...

At 523 PM EDT, radar indicated a strong thunderstorm near Urbana,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...

Locations impacted include...
Springfield, Urbana, Mechanicsburg, Brighton, South Vienna, Tremont
City, Catawba, Mutual, Buck Creek State Park, Westville, Powhattan,
Catawba Station, Terre Haute, New Moorefield and Lawrenceville.

This includes I-70 in Ohio between mile markers 65 and 70.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3997 8389 4015 8388 4014 8351 3992 8354
TIME...MOT...LOC 2123Z 274DEG 27KT 4004 8384

Novak
Special weather statement, Oct 2, 4:42 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Wilmington OH
542 PM EDT TUE OCT 2 2018

OHZ056-022215-
Licking OH-
542 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LICKING COUNTY
UNTIL 615 PM EDT...

At 542 PM EDT, radar indicated a strong thunderstorm near Marne,
moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 35 mph...
Pea size hail...
Frequent cloud-to-ground lightning...

Locations impacted include...
Newark, Hanover, Marne, St. Louisville, Toboso, Fallsburg and Purity.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4001 8220 4009 8248 4024 8242 4020 8218
TIME...MOT...LOC 2142Z 284DEG 31KT 4012 8237

Novak
Special weather statement, Oct 2, 4:45 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
545 PM EDT TUE OCT 2 2018

OHZ052>055-022215-
Champaign OH-Madison OH-Franklin OH-Clark OH-
545 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHAMPAIGN...WEST
CENTRAL FRANKLIN...NORTHEASTERN CLARK AND NORTHEASTERN MADISON
COUNTIES UNTIL 615 PM EDT...

At 545 PM EDT, radar indicated a strong thunderstorm near
Mechanicsburg, moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Hilliard, London, Jefferson, West Jefferson, Mechanicsburg, Choctaw
Lake, Lake Darby, Lafayette, Catawba, Interstate 70 at US Route 42,
Amity, Lilly Chapel, State Route 29 at State Route 38, Rosedale,
Resaca, Interstate 70 at State Route 56, Plumwood and Wrightsville.

This includes I-70 in Ohio between mile markers 70 and 88.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3997 8363 4012 8360 4007 8318 3983 8324
TIME...MOT...LOC 2145Z 284DEG 31KT 4001 8354

Novak

The radar

The Cleveland radar (KCLE), 150 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Licking

When
October 2, 4:51 PM EST to 5:01 PM EST
Where
Licking County, 2.1 mi NW of Hanover
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
40.100, -82.280

A large limb was knocked down.

Thunderstorm Wind, Licking

When
October 2, 5:32 PM EST to 5:42 PM EST
Where
Licking County, 2.11 mi W of Alexandria
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.080, -82.660

A tree was knocked down onto the 8900 block of Jersey Mill Road.

Thunderstorm Wind, Licking

When
October 2, 5:32 PM EST to 5:42 PM EST
Where
Licking County, 2.53 mi ENE of Alexandria
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.100, -82.580

A tree was knocked down onto a house and power lines, causing an electrical fire.

Thunderstorm Wind, Licking

When
October 2, 5:33 PM EST to 5:43 PM EST
Where
Licking County, 0.87 mi SE of Alexandria
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.070, -82.610

A tree was knocked down onto the 1100 block of York Road.

Thunderstorm Wind, Licking

When
October 2, 5:33 PM EST to 5:43 PM EST
Where
Licking County, 0.87 mi NE of Alexandria
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
40.090, -82.610

A two foot diameter limb was knocked down.

Thunderstorm Wind, Licking

When
October 2, 5:39 PM EST to 5:49 PM EST
Where
Licking County, 1.06 mi W of Granville
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.070, -82.540

Multiple wires were knocked down at Burg Street and Thornewood Drive.

Thunderstorm Wind, Licking

When
October 2, 5:42 PM EST to 5:52 PM EST
Where
Licking County, 2.96 mi SW of Vanatta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.090, -82.470

Several trees were reported knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778618, 778620, 778621, 778622, 778623, 778624, 778625.